Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Hematology
Volume 2017, Article ID 3476349, 2 pages
https://doi.org/10.1155/2017/3476349
Case Report

Polycythaemia Secondary to Hormone Replacement Therapy with Tibolone

1Haematology Department, The Canberra Hospital, Canberra, ACT, Australia
2Endocrinology Department, The Canberra Hospital, Canberra, ACT, Australia

Correspondence should be addressed to Philip Young-Ill Choi; moc.liamg@4iohclihp

Received 7 June 2017; Revised 27 July 2017; Accepted 15 August 2017; Published 27 September 2017

Academic Editor: Sudhir Tauro

Copyright © 2017 Laura Staples et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

We present the case report of a patient with severe polycythaemia associated with tibolone. In our 65-year-old postmenopausal patient who initially presented with haemoglobin 203 g/L [115–160] and haematocrit 0.63 [0.32–0.47], the cessation of tibolone, a synthetic hormone replacement therapy, led to a dramatic and sustained resolution of this patient’s polycythaemia to normal haematological values. Tibolone possesses oestrogenic, androgenic, and progestogenic properties. Tibolone therapy may be an infrequently recognized contributor towards polycythaemia in postmenopausal patients presenting to haematology clinics.